High-Dose Insulin Therapy

I am not a toxicologist (barely survived Organic Chemistry in college and still have nightmares about Carbon Ring Structures!!), but fortunately I have great friends who are brilliant toxicologists! Clearly my strategy for having a successful and enjoyable life has been to surround myself with people who are smarter and more organized than me (… ie, my wife, my residents, my colleagues). When you are around super smart people, especially of the Toxicologist persuasion, occasionally your mind will be completely befuddled. Let us take one quick moment to help overcome some befuddlement when the Toxicologist recommends High Dose Insulin for critical overdoses:

High Dose Insulin – When to consider it:

  • Calcium Channel Blocker or Beta Adrenergic Antagonist (Beta Blocker) Overdose
    • Both Calcium Channel Blockers (CCB) and Beta Blockers are on the list of “One Pill can Kill.”
    • Overdose of either has wide variations in presentations … from asymptomatic to overt cardiovascular collapse and death.
      • For asymptomatic or mild presentations, more mild therapeutic strategies are often all that is required.
        • Consultation with your friendly Toxicologist.
        • GI Decontamination (if early presentation or large quantity of ingested medicine)
        • Cardiac monitoring.
        • Fluids as needed.
        • “Antidotes”
      • For more severe presentations and instability, more aggressive therapies may be required.
  • High Dose Insulin is consider part of first-line therapy for patients with signs of myocardial dysfunction. [NC Poison Control Guideline; Bartlett, 2019]
    • It acts to help increase inotropy.
    • It overcomes the hypoinsulinemia and insulin resistance.
    • It improves myocardial muscle use of sugars.
    • Bedside Echo will prove helpful in helping to guide management.

High Dose Insulin: Practical Application

  • Doses are MUCH HIGHER than for other conditions (ex, DKA management). [Bartlett, 2019]
    • 1 Unit/kg of Regular Insulin prior to infusion of 1 Unit/kg/hr.
      • Onset of action is ~15 minutes, so adjustments can be made every 15-20 minutes.
    • Complications = hypoglycemia and hypokalemia
      • Close monitoring of glucose levels is critical.
      • Dextrose infusions can be given concurrently.
        • Initiate dextrose infusion at 0.5-1 g/kg/hr
        • Titrate to keep euglycemic (check glucose every 30 min for the 1st 4 hours)
      • Potassium level is reflected in intracellular shifting of K+ (not total body depletion).
        • Potassium can be repleted if level is < 2.5 mmol/L.
        • Use IV potassium (oral may not be absorbed well in this critically ill patient).
  • High-dose Insulin therapy will take 20 – 30 minutes to start working.
    • Monitoring cardiac function (bedside echo) is best way to gauge the efficacy of the therapy.
    • A profound drop in the glucose level after a period of stability is often an indication of clinical improvement. [NC Poison Control Guideline]
  • High-Dose Insulin therapy goals: [NC Poison Control Guideline]
    • Maintain MAP > 60
    • Decrease or eliminate need for vasopressor use.
    • Maintain blood glucose level at 100 – 200 mg/dL
    • Maintain potassium levels > 2.5 mmol/L (do not replete aggressively unless seeing EKG changes)
    • Maintain slightly elevated calcium levels (12 – 14 mg/dL).
  • Additional Expert Tips (not Mine… Dr. Christine Murphy’s):
    • The Bolus can be given while awaiting the drip from pharmacy.
      • Time is critical.
      • Clearly, this is not a bedside you are walking away from …
      • Vasopressors may be started also, but a goal is to avoid needing to use escalating doses of vasopressors.
    • The Drips will need to be concentrated …
      • Due to the cardiac dysfunction and vasoplegia, total volume will become a limitation as you titrate up the insulin dose and dextrose dose.
      • Both Insulin and Dextrose drips will need to be concentrated.
      • Plan ahead… like now… ensure you have a plan with your pharmacy.
    • The pumps will need to be adjusted...
      • Standard settings on IV pumps will not likely allow the doses of insulin required.
      • Again… plan ahead… like now… ensure your pumps are adjusted.
    • Bedside Echo (and other cardiac function / output measures) will help guide the titration of the High Dose Insulin.
      • Grossly poor/depressed function? Increase dose.
      • Improved function? Stop.
    • 10 Units / Kg / hour may be required… and sometimes even MORE!
      • Yes… that is a lot of insulin.
      • Again, you are not alone… you have your friendly Toxicologist helping by now (right?).

Moral of the Morsel

  • I have great friends! And so do you… your Toxicologist is just waiting to help you!
  • CCB or Beta-Blocker Ingestion and Sick? Think High Dose Insulin! Not for your standard hyperglycemic patient. No. This is quite different.
  • Bedside echo is your friend. This is true for so many things… but especially for the patient in need of High Dose Insulin therapy for CCB or Beta Blocker overdose.

References

Default image
Sean M. Fox

I enjoy taking care of patients and I finding it endlessly rewarding to help train others to do the same. I trained at the Combined Emergency Medicine and Pediatrics residency program at University of Maryland, where I had the tremendous fortune of learning from world renowned educators and clinicians. Now I have the unbelievable honor of working with an unbelievably gifted group of practitioners at Carolinas Medical Center. I strive every day to inspire my residents as much as they inspire me.

Articles: 563